Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Salt Lake City, UT

May 23, 2011Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 23, 2011, 1:27 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 1:27 PM MDT (19:27 UTC)
Expired
May 23, 2011, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 219 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WGUS55 KSLC 231927
FFWSLC
UTC015-232230-
/O.NEW.KSLC.FF.W.0001.110523T1927Z-110523T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH...

* UNTIL 430 PM MDT

* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN IN THE VICINITY OF THE WEDGE OVERLOOK AND BUCKHORN DRAW 
ROAD EAST OF CASTLE DALE. UP TO 1.5 INCHES OF RAINFALL HAS FALLEN IN 
THE LAST HOUR AND A HALF.

THIS WARNING INCLUDES BUCKHORN DRAW AS WELL AS THE BUCKHORN DRAW 
ROAD FROM EAST OF CASTLEDALE TO NEAR THE SAN RAFAEL RIVER. THE SAN 
RAFAEL RIVER MAY ALSO BE FLOWING AT HIGH LEVELS OVER THE NEXT FEW 
HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3931 11084 3930 11060 3901 11059 3907 11085

$$

KRUSE
2 follow-up statements
100 
WGUS75 KSLC 232059
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT MON MAY 23 2011

UTC015-232230-
/O.CON.KSLC.FF.W.0001.000000T0000Z-110523T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
259 PM MDT MON MAY 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL EMERY COUNTY...

HEAVY RAINFALL...UP TO 1.5 INCHES IN A SHORT PERIOD OF TIME...FELL 
EARLIER THIS AFTERNOON ACROSS CENTRAL EMERY COUNTY. THIS HEAVY 
RAINFALL IMPACTED THE WEDGE OVERLOOK...THE BUCKHORN DRAW ROAD EAST 
OF CASTLE DALE AS WELL AS PORTIONS OF THE SAN RAFAEL RIVER.

CONTINUE TO EXERCISE EXTREME CAUTION IN THIS AREA UNTIL WATERS 
RECEDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3931 11084 3930 11060 3901 11059 3907 11085

$$

KRUSE
954 
WGUS75 KSLC 232228
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT MON MAY 23 2011

UTC015-232234-
/O.EXP.KSLC.FF.W.0001.000000T0000Z-110523T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
428 PM MDT MON MAY 23 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR CENTRAL
EMERY COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THEREFORE... THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3931 11084 3930 11060 3901 11059 3907 11085

$$

KRUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 23, 10:25 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 10:25 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MDT MON MAY 23 2011

.SYNOPSIS...A RELATIVELY WEAK BUT MOIST PACIFIC SYSTEM WILL
CONTINUE TO IMPACT THE AREA THROUGH TUESDAY. HIGH PRESSURE WILL
RETURN ON WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY.

&&

.DISCUSSION...SEVERAL SHORTWAVES ARE EXPECTED TO MOVE ACROSS THE
STATE TODAY...BRINGING A THREAT OF CONVECTION TO MOST OF THE AREA.
THE 12Z KSLC SOUNDING INDICATED PWS REMAIN ABOVE NORMAL WITH
VALUES REMAINING NEAR .70 INCHES. THE 09Z SREF ENSEMBLE INDICATES
MUCAPES NEAR OR ABOVE 500 J/KG. THE ONLY HINDRANCE TO ORGANIZED
CONVECTION IS RELATIVELY WEAK SHEAR. EXPECT CONVECTION TO DEVELOP
THROUGHOUT THE DAY WITH A FEW ORGANIZED THUNDERSTORMS POSSIBLE.
THE MAIN THREATS WILL CONTINUE TO BE HEAVY RAINFALL...GUSTY WINDS
AND POSSIBLY SOME SMALL HAIL.

ONE OF THE MAIN FORECAST CONCERNS CONTINUES TO BE RIVER FLOODING
ACROSS NORTHERN UTAH. THE FLOOD WARNING CONTINUES FOR THE SOUTH
FORK OF THE OGDEN...WHICH IS FORECAST TO REMAIN ABOVE FLOOD STAGE
FOR THE NEXT SEVERAL DAYS. SEVERAL ADDITIONAL RIVERS ARE FORECAST
TO EXCEED FLOOD STAGE OVER THE NEXT TWO DAYS. A FLOOD WATCH
REMAINS IN EFFECT FOR THESE LOCATIONS. SEE THE HYDROLOGY
DISCUSSION FOR MORE DETAILS.

MAIN ISSUE WITH THE CURRENT PACKAGE IS RELATED TO THE QPF OVER THE
NEXT 24 HOURS. WHILE AMOUNTS IN EXCESS OF 1 INCH ARE POSSIBLE
ACROSS A LARGE PORTION OF THE CWA THIS AFTERNOON AND EVENING...THE
AREAL COVERAGE IN THE FORECAST IS MORE REPRESENTATIVE OF A HEAVY
SYNOPTIC EVENT. WILL ADJUST QPF DOWNWARD OVER THE NEXT HOUR OR SO.

&&

.HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON FOR PORTIONS OF NORTHERN UTAH. SNOWMELT WILL CONTINUE
THROUGH TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH
FLOWS. THE SOUTH FORK OF THE OGDEN RIVER HAS ALREADY EXCEEDED
FLOOD STAGE AND A WARNING REMAINS IN EFFECT. SEVERAL OTHER RIVERS
ARE FORECAST TO EXCEED FLOOD STAGE IN THE NEXT 24 HOURS INCLUDING
THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR.
WARNINGS WILL LIKELY BE NEEDED ON SEVERAL OF THESE RIVERS.

WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW
DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE
FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL
RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING.

&&

.AVIATION...SCATTERED SHOWERS WILL MOVE INTO THE KSLC VICINITY BY
16Z...AND ALTHOUGH CONDITIONS ARE EXPECTED TO REMAIN WITHIN VFR
RANGE CIGS WILL LIKELY FALL BELOW 7KFT. POTENTIAL FOR SHOWERS WILL
CONTINUE THROUGHOUT THE AFTERNOON...WITH A 30 PERCENT CHANCE OF A
THUNDERSTORM AT THE TERMINAL THROUGH 00Z. OTHERWISE WINDS WILL
REMAIN PREDOMINANTLY SOUTHERLY THROUGH THE AFTERNOON...BUT MAY
BECOME GUSTY/ERRATIC AT TIMES WITH OUTFLOW FROM PASSING
SHOWERS/THUNDERSTORMS. WIND EXPECTED TO SHIFT TO THE WEST DURING THE
00-03Z TIMEFRAME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007.

WY...NONE.
&&

PUBLIC...KRUSE
AVIATION...SEAMAN
HYDROLOGY...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 5:40 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT MON MAY 23 2011

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE
OUTLOOK AREA TODAY INTO TONIGHT WITH THE GREATEST COVERAGE ACROSS
THE NORTH AND WEST. THE MAIN THREATS FROM THESE STORMS WILL BE
HEAVY RAIN...BRIEF STRONG GUSTY WINDS AND SMALL HAIL.

AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH
FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL. CONTINUE TO
MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON
AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING DANGEROUSLY HIGH...FAST AND COLD. PLEASE USE EXTREME
CAUTION NEAR ANY WATERWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS
THE OUTLOOK AREA TUESDAY BEFORE ENDING TUESDAY EVENING.

THE HIGH FLOWS WILL ALSO CONTINUE ON AREA RIVERS AND STREAMS.
SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY REMAIN AT
OR ABOVE FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR
FLOOD STATEMENTS THROUGH MIDWEEK FOR MORE INFORMATION.

A STRONG COLD FRONT IS FORECAST TO CROSS NORTHERN UTAH THURSDAY
MORNING THEN STALL ACROSS THE SOUTH BY THURSDAY AFTERNOON. THIS
FRONT WILL PRODUCE SCATTERED SHOWERS ACROSS THE NORTHERN OUTLOOK
AREA. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED ACROSS
NORTHERN AND CENTRAL UTAH BEHIND THE COLD FRONT THURSDAY...WITH
ONLY MODEST COOLING ACROSS THE SOUTH.

IT IS BEGINNING TO APPEAR THAT ANOTHER ROUND OF COOL WET WEATHER
MAY DEVELOP ACROSS THE OUTLOOK AREA FOR THE MEMORIAL DAY
WEEKEND...HOWEVER THERE REMAINS CONSIDERABLE UNCERTAINTY IN THE
FORECAST FOR THIS TIME FRAME. PERSONS PLANNING OUTDOOR ACTIVITIES
FOR THE HOLIDAY WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:00 PM MDTAreal Flood AdvisorySLCSalt Lake, Tooele, Utah3 hr
May 22, 6:11 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah79 min
May 22, 7:33 PM MDTSpecial Weather StatementSLCSalt Lake57 min
May 23, 2:30 PM MDTSpecial Weather StatementSLCJuab, Tooele60 min
May 23, 4:22 PM MDTAreal Flood AdvisorySLCTooele3 hr

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.